Wyoming, 2014

Winter Storm in Wyoming, March 10 to 11, 2014

March 10 to 11, 2014 · NWS BYZ · 1 event in 1 county or zone

A surge of Pacific moisture moved over cold air at the surface which resulted in heavy snow across the Billings Forecast Area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A surge of Pacific moisture moved over cold air at the surface which resulted in heavy snow across the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 10, 9:48 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 10, 9:48 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1048 AM MDT MON MAR 10 2014

.UPDATE...
THE FORECAST REMAINS ON TRACK...AND THUS UPDATES THIS MORNING
HAVE BEEN FAIRLY MINOR. CONFIDENCE IS GROWING FOR SOUTHEAST
MONTANA TO SWITCH TO SNOW OVERNIGHT...AS MODELS ARE COMING INTO
BETTER AGREEMENT ABOUT THE RAIN TO SNOW TRANSITION. WHILE SNOW
AMOUNTS WILL BE REMAIN VERY ELEVATION DEPENDENT...THE COMBINATION
OF HIGH SNOWFALL RATES AND BLOWING SNOW IN THE SOUTHEAST PART OF
THE STATE WARRANTS A WINTER WEATHER ADVISORY.

CHURCH

&&

.SHORT TERM...VALID FOR TDY AND TUE...

FORECAST REMAINS ON TRACK CONCERNING THE UPCOMING LATE WINTER
STORM. UPPER LOW AND TROUGH CURRENTLY WORKING THEIR WAY ACROSS THE
PACIFIC NORTHWEST COAST THIS MORNING AND WILL BE SITUATED ACROSS
THE GREAT BASIN AREA THIS AFTERNOON. AT THE SAME TIME...A COLD
FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AS A SURFACE LOW
DEVELOPS ACROSS NORTH CENTRAL WYOMING. A 700MB LOW WILL ALSO
DEVELOP ACROSS NORTHERN WYOMING AND BOTH THESE LOWS WILL BRING A
DEEP NORTHEAST UPSLOPE FLOW ACROSS SOUTH CENTRAL MONTANA.

TIME HEIGHTS FROM BILLINGS TO RED LODGE AND LIVINGSTON CONTINUE
TO SHOW VERY UNSTABLE CONDITIONS AND LIFT FOR A 12 TO 18 HOUR TIME
PERIOD BEGINNING THIS AFTERNOON AND CONTINUING INTO TUESDAY
MORNING. MODELS DO NOT BRING TOO MUCH COLD AIR INTO THE AREA WITH
THIS SYSTEM SO PRECIP THIS MORNING SHOULD BE IN THE FORM OF RAIN
SHOWERS WITH A RAIN/SNOW MIX DURING THE AFTERNOON.
HOWEVER...DYNAMICS ARE STRONG ENOUGH THAT EVAPORATIVE COOLING IS
EXPECTED BY LATE THIS AFTERNOON RESULTING IN RAIN TO QUICKLY
CHANGE TO SNOW. ONCE THE CHANGEOVER TO SNOW BEGINS...A PERIOD OF
HEAVY WET SNOW WILL BE LIKELY EARLY THIS EVENING INTO THE LATE
NIGHT HOURS TONIGHT. BULK OF SNOW ACCUMULATIONS WILL COME TONIGHT
AND LITTLE IF ANY ARE EXPECTED DURING THE DAYLIGHT HOURS TODAY.
SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE LIKELY FOR THE LOWER
ELEVATIONS FROM SHERIDAN TO BILLINGS AND ROUNDUP AND LOCATIONS
WESTWARD WITH HIGHER AMOUNTS ALONG THE BEARTOOTH/ABSAROKA
FOOTHILLS AND MOUNTAIN LOCATIONS.

LIQUID AMOUNTS FROM THIS STORM LOOK TO BE ON THE ORDER OF 0.50 TO
1.00 INCHES SO FLOODING CONCERNS WILL CONTINUE ESPECIALLY FOR
AREAS THAT HAVE ALREADY EXPERIENCED FLOODING OVER THE PAST FEW
DAYS DUE TO SNOW MELT...AS WELL AS AREAS AFFECTED BY ICE JAMS. THE
SYSTEM IS EXPECTED TO QUICKLY SHIFT SOUTH OUT OF THE FORECAST AREA
BY TUESDAY AFTERNOON. HOOLEY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MODELS ARE IN GOOD AGREEMENT REGARDING THE EXTENDED FORECAST
PERIODS THROUGH SATURDAY...BUT THEIR SOLUTIONS TEND TO DIVERGE
TOWARD THE LATTER HALF OF NEXT WEEKEND. WE WILL START OUT WITH A
RIDGE POSITIONED OVER THE NORTHERN ROCKIES AT MIDWEEK LEADING TO
MILD TEMPERATURES AND MOSTLY SUNNY SKIES. IT MAY BE NEEDLESS TO
SAY AT THIS POINT...BUT THIS MAY VERY WELL LEAD TO CONTINUED
FLOODING ISSUES DEPENDING ON HOW THE SNOWSTORM IN THE SHORT TERM
PERIOD TURNS OUT. A MILD AIR MASS AND SUNNY SKIES WILL REDUCE ANY
NEWLY FALLEN SNOW QUICKLY THIS TIME OF YEAR AND THERE WILL LIKELY
BE QUITE A BIT OF LIQUID WATER INVOLVED IN THE COMING SNOWSTORM.
FLOODING ISSUES WILL THUS LIKELY CONTINUE TO BE A PRIMARY CONCERN
INTO THE EXTENDED PERIODS.

WE DO HAVE TWO NOTABLE SHORT WAVES MOVING OVER THE RIDGE. ONE IS
PROGGED FOR THURSDAY...BUT THE ATMOSPHERE APPEARS RATHER DRY WITH
THIS FEATURE AND WE WILL KEEP POPS LOW OR AT ZERO FOR MOST
LOCATIONS. THE NEXT SHORT WAVE ROUNDING THE RIDGE IS PROGGED FOR
FRIDAY NIGHT/SATURDAY. THIS SYSTEM LOOKS MORE DYNAMIC AND HAS A
BETTER SUPPLY OF MOISTURE. I GENERALLY KEPT A SHOTGUN APPROACH OF
SCATTERED POPS OVER THE FORECAST AREA FOR THIS SYSTEM.

THE MODELS THEN ARE OUT OF SYNC ON THE TIMING OF ANOTHER STRONGER
TROUGH MOVING OUT OF THE CANADIAN ROCKIES EARLY NEXT WEEK...WITH
THE GFS BRINGING IT THROUGH SUNDAY NIGHT AND THE ECMWF OVER THE
LATTER PART OF MONDAY. AT ANY RATE IT DOES SEEM LIKE IT WILL BE AN
ACTIVE PATTERN...BUT THERE IS NOT ANY INDICATION OF ANY COLD
SNAPS TAKING PLACE. BT
&&

.AVIATION...

RAIN WAS FALLING FROM KLVM TO KBIL TO KBHK N THIS MORNING. THE
RAIN WILL SPREAD S ACROSS THE WHOLE AREA DURING THE DAY INTO THIS
EVENING. EXPECT MVFR TO LIFR CONDITIONS IN THE PRECIPITATION.
RAIN WILL MIX WITH AND TURN TO SNOW THIS EVENING BY 06Z WITH IFR
TO VLIFR CONDITIONS. THE SNOW WILL TAPER OFF FROM N TO S OVERNIGHT
THROUGH TUE MORNING BRINGING IMPROVING CONDITIONS. THE
BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS WILL BE OBSCURED TODAY AND
THE NE BIG HORNS WILL BECOME OBSCURED THIS AFTERNOON. THE
MOUNTAINS WILL REMAIN OBSCURED TONIGHT AND IMPROVE FROM N TO S TUE
MORNING. ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 047 028/038 027/048 031/054 031/053 034/049 031/053
    +/O +3/O    10/U    00/U    00/B    22/W    20/U
LVM 046 022/036 021/049 027/051 027/051 030/045 024/050
    +/O +4/O    10/U    01/N    00/B    32/W    10/U
HDN 046 027/039 028/048 028/055 030/054 034/049 028/053
    +/O 93/O    10/U    00/U    00/B    23/W    20/U
MLS 049 027/042 029/050 031/055 030/051 033/047 027/052
    9/O 91/N    10/U    01/U    00/B    22/W    20/U
4BQ 052 028/038 029/051 029/056 031/052 032/048 027/050
    4/O +3/O    10/U    00/U    00/B    23/W    20/U
BHK 047 024/041 025/050 029/053 028/048 028/044 025/048
    8/O 81/N    00/B    00/U    00/B    23/W    20/U
SHR 050 029/034 020/048 024/055 025/052 029/046 024/051
    5/O +6/O    10/U    00/U    00/U    23/W    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 28-29-42-63.
     WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
      NOON MDT TUESDAY FOR ZONES 34-35-39-57.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      NOON MDT TUESDAY FOR ZONES 36>38-58.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TUESDAY FOR
      ZONES 40-41-64-65-67-68.
     WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
      NOON MDT TUESDAY FOR ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      NOON MDT TUESDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 10, 9:41 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1041 AM MDT MON MAR 10 2014

MTZ028>042-056>058-063>068-WYZ098-099-111645-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1041 AM MDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA TODAY WITH
RAIN CHANGING TO SNOW THIS AFTERNOON IN PARTS OF SOUTH CENTRAL
MONTANA...AND THIS EVENING ACR0SS THE WHOLE AREA. ACCUMULATING
SNOW WILL OCCUR ACROSS MUCH OF THE AREA TONIGHT...WITH HEAVY SNOW
OF 6 TO 12 INCHES IN THE LIVINGSTON...BIG TIMBER AND RED LODGE
AREAS. ONE TO TWO FEET OF SNOW IS EXPECTED ON THE NORTH SLOPES OF
THE BEARTOOTH AND ABSAROKA MOUNTAINS. TRAVEL MAY BECOME
DIFFICULT...AND THE COLD WET CONDITIONS COULD POSE A THREAT TO
YOUNG LIVESTOCK. OVERALL PRECIPITATION AMOUNTS UP TO AROUND AN
INCH ARE EXPECTED WITH THIS STORM.

LOW LAND FLOODING WILL CONTINUE ACROSS PORTIONS OF THE AREA AS
WELL. A FEW ROADS WILL CONTINUE TO HAVE WATER FLOWING OVER THEM
AND SOME ROADS MAY HAVE BEEN DAMAGED OVER THE PAST FEW DAYS SO
DRIVERS SHOULD USE CAUTION AND HEED WARNING SIGNS.

ICE JAMS ARE ALSO OCCURRING ON SOME WATERWAYS INCLUDING THE
CLARKS FORK OF THE YELLOWSTONE...MUSSELSHELL...YELLOWSTONE...
TONGUE AND POWDER RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR LOW LAND AND ICE JAM FLOODING WILL CONTINUE
THROUGH THE WEEK. RAIN AND SNOW FROM THE SYSTEM TODAY AND TONIGHT
MAY AGGRAVATE FLOODING AT MIDWEEK. PEOPLE IN AREAS PRONE TO FLOODING
SHOULD BE ALERT FOR ADDITIONAL RISING WATER AND TAKE NECESSARY
SAFETY MEASURES. PLEASE REPORT ANY FLOODING TO LOCAL LAW
ENFORCEMENT AND HAVE THEM RELAY IT TO THE NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 10, 1:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT MON MAR 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLOOD            10 E HYSHAM             46.29N 107.02W
03/10/2014                   TREASURE           MT   LAW ENFORCEMENT

            4-5 INCHES OF WATER FLOWING ACROSS I-94

&&

TRC

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
March 10, 2:00 PM MST to March 11, 7:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall of 8 to 10 inches was reported across Sheridan and areas south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511195.